Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Transplant. 2009 Sep;9(9):2140-9. doi: 10.1111/j.1600-6143.2009.02752.x. Epub 2009 Jul 16.

Posttransplantation hypomagnesemia and its relation with immunosuppression as predictors of new-onset diabetes after transplantation.

Author information

1
Renal Division, Department of Internal Medicine, Ghent University Hospital, Ghent, Belgium. steven.vanlaecke@ugent.be

Abstract

New-onset diabetes after transplantation (NODAT) is a frequent complication and has an impact on patient and graft survival. Hypomagnesemia is common in both renal transplant recipients and in diabetics. This study examines the relationship between hypomagnesemia, NODAT and the type of immunosuppression in renal transplant recipients. We conducted a retrospective single-center analysis (2002-2008) in order to assess NODAT the first year posttransplantation as defined by American Diabetes Association criteria. Serum magnesium (Mg) levels were defined as the median of all Mg levels registered during the first month posttransplantation. Patients with NODAT (N = 75; 29.5%) versus non-NODAT had lower Mg levels (p < 0.001). Patients with an Mg level < versus > or = 1.9 mg/dL showed a faster development of NODAT (log-rank p < 0.001). Mg levels were lower in patients on calcineurin inhibitors (CNI) versus no CNI patients (p < 0.001). Mg levels, albumin, BMI, triglycerides, posttransplantation hyperglycemia, tacrolimus levels and the use of sirolimus were predictors of NODAT in the multivariate analysis. Hypomagnesemia was an independent predictor of NODAT in renal transplant recipients. We confirm that the use of CNI is associated with NODAT, but, to a large extent, this effect seems attributable to the induction of hypomagnesemia. After adjustment for Mg, sirolimus was also associated with NODAT.

[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center